Acute generalized exanthematous pustulosis (AGEP) is a dramatic generalized pustular rash of severe onset, which is considered a serious cutaneous adverse reaction to drugs. However, even though the clinical features are impressive and are often accompanied by systemic inflammation, it can be controlled quickly and safely by topical steroids subsequent to interruption of the offending drug. Here, we describe the management of a case and the evolution of the pustular rash. An elderly woman consulted with a generalized crop of 2–3 mm, nonfollicular pustules on erythematous background. In the 4 preceding weeks, she had been using amoxicillin/clavulanic acid for a bacterial implant infection and rivaroxaban. The clinical EuroSCAR criteria including the histology confirmed AGEP. Her medication was stopped and topical clobetasol propionate was used. Within 24 h, the development of new pustules ceased and the patient was discharged after 7 days of hospitalization with only a faint, diffuse erythema and focal desquamation remaining. This and many other cases in the literature suggest that topical steroids should be considered as a first-line treatment option, especially as systemic steroids themselves can sometimes induce generalized pustulosis.

A 64-year-old Swiss pensioner presented to our hospital with a pustular rash and signs of systemic inflammation. The C-reactive protein was 62 mg/L and the differential blood count revealed leukocytosis (15.39 G/L) and neutrophilia (10.39 G/L). Five days before, she had first noticed abrupt onset of sheets composed of small pustules on her stomach, subsequently spreading to affect the neck and the palms. The day before admission, lakes of pustules and papules formed on the whole body surface except the face and scalp. The trunk was covered with coarse scales on dark red erythema. Nikolski signs I and II were negative. There was no sign of mucous skin involvement. Furthermore, the patient suffered from severe pruritus in the affected areas. In the 4 weeks preceding the admission, she had been treated with amoxicillin/clavulanic acid for a knee prosthesis infection caused by beta-hemolytic streptococci (groups B and G), as well as with the anticoagulant rivaroxaban. A biopsy confirmed neutrophil infiltrates in the upper layers of the epidermis, as well as perivascular and interstitial neutrophil- and eosinophil-rich infiltrates mixed with lymphocytes and plasma cells [1, 2]. Microbiology swabs revealed neither bacteria nor fungi.

According to the EuroSCAR criteria [3, 4] (Table 1), the diagnosis of an acute generalized exanthematous pustulosis (AGEP) was made. Thus, the suspected offending drugs amoxicillin/clavulanic acid and rivaroxaban were replaced with clindamycin and fractionated heparin. Topical clobetasol propionate 0.05% ointment was generously applied to all affected areas once daily and cold cream with 5% polidocanol, a local anesthetic, was given for the pruritus. Development of new pustules ceased within 24 h (Fig. 1) and pustules shed within 72 h. The patient was discharged in good general condition after 7 days of hospitalization with only a faint, diffuse erythema with focal desquamation remaining (Fig. 1). Patch testing for the potential offending drugs was scheduled several months later.

Table 1.

EuroSCAR criteria: diagnostic score for validation of AGEP

EuroSCAR criteria: diagnostic score for validation of AGEP
EuroSCAR criteria: diagnostic score for validation of AGEP
Fig. 1.

Flank of the patient at admission (a) and after 24 h (b), 48 h (c), 72 h (d), 4 days (e), and 5 days (f).

Fig. 1.

Flank of the patient at admission (a) and after 24 h (b), 48 h (c), 72 h (d), 4 days (e), and 5 days (f).

Close modal

In over 90% of cases, AGEP is caused by medications. The patient has received both amoxicillin/clavulanic acid and rivaroxaban during the last 4 weeks before development of the disease. Amoxicillin has been reported to cause AGEP in multiple cases. It is also atypical that the drugs had started to be administered 4 weeks before the onset of disease. The increased C-reactive protein is an indicator of inflammation. It is widely accepted that in a minority of cases also infections can cause AGEP. Our patient was suffering from an infected knee prosthesis, which was the target of the antibiotic treatment. Strikingly, AGEP rarely manifests several weeks after the culprit drugs have been initially administered. Furthermore, rivaroxaban has not been reported to induce an AGEP. Unfortunately, the patient did not return to our clinic for further diagnostic procedures.

Currently, there is no specific treatment against AGEP. The foremost intervention leading to clearing of AGEP-related pustules is the interruption of the offending drug. During the pustular phase, a local antiseptic treatment and moist dressings are useful, as well as topical corticosteroids. The latter are also effective against severe pruritus [5, 6]. Application of steroids more than once per day does not increase efficacy, but the onset of the therapeutic effect may be faster [7]. In patients with systemic inflammation such as our case, systemic steroids themselves can induce pustulosis [8], which may be considered a reason to avoid them if possible. All reports on AGEP favor the application of parental steroids. It remains uncertain, if a systemic application is necessary. Our patient recovered in a very short time by stopping the medication intake and by the use of highly potent topical corticosteroids once daily.

The patient has given informed consent.

F.A. is funded by the HSM2 (Hochspezialisierte Medizin) and the KTI grant. He has received payments from Abbott®, Celgene®, and is on the advisory board of LEO® Pharma. A.A.N. is funded by the Promedica and Bruno-Bloch Foundation. Funding for the study was provided by the Department of Dermatology. There are no conflicts of interest regarding the publication of this case report.

1.
Buettiker U, Keller M, Pichler WJ, Braathen LR, Yawalkar N: Oral prednisolone induced acute generalized exanthematous pustulosis due to corticosteroids of group A confirmed by epicutaneous testing and lymphocyte transformation tests. Dermatology 2006;213: 40–43.
2.
Halevy S, Kardaun SH, Davidovici B, Wechsler J: The spectrum of histopathological features in acute generalized exanthematous pustulosis: a study of 102 cases. Br J Dermatol 2010;163: 1245–1252.
3.
Sidoroff A, Dunant A, Viboud C, Halevy S, Bavinck JN, Naldi L, Mockenhaupt M, Fagot JP, Roujeau JC: Risk factors for acute generalized exanthematous pustulosis (AGEP) – results of a multinational case-control study (EuroSCAR). Br J Dermatol 2007;157: 989–996.
4.
Sidoroff A, Halevy S, Bavinck JN, Vaillant L, Roujeau JC: Acute generalized exanthematous pustulosis (AGEP) – a clinical reaction pattern. J Cutan Pathol 2001;28: 113–119.
5.
Lee HY, Chou D, Pang SM, Thirumoorthy T: Acute generalized exanthematous pustulosis: analysis of cases managed in a tertiary hospital in Singapore. Int J Dermatol 2010;49: 507–512.
6.
Ingen-Housz-Oro S, Hotz C, Valeyrie-Allanore L, Sbidian E, Hemery F, Chosidow O, Wolkenstein P: Acute generalized exanthematous pustulosis: a retrospective audit of practice between 1994 and 2011 at a single centre. Br J Dermatol 2015;172: 1455–1457.
7.
Fredriksson T, Lassus A, Bleeker J: Treatment of psoriasis and atopic dermatitis with halcinonide cream applied once and three times daily. Br J Dermatol 1980;102: 575–577.
8.
Ishii S, Hasegawa T, Hirasawa Y, Tsunemi Y, Kawashima M, Ikeda S: Acute generalized exanthematous pustulosis induced by oral prednisolone. J Dermatol 2014; 41: 1135–1136.

Christiane Kley and Carla Murer shared first authorship.

Open Access License / Drug Dosage / Disclaimer
This article is licensed under the Creative Commons Attribution-NonCommercial 4.0 International License (CC BY-NC). Usage and distribution for commercial purposes requires written permission. Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug. Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.